Last Updated: Jan 10, 2023
Vitamin D is one of the essential vitamins, with a significant role in bone health. People who are very careful about sun exposure and those who do not get enough natural sun tend to be worried about their bone health, and so go in for supplemental vitamin D.
This, however, can lead to excessive vitamin D in the body, a condition known as hypervitaminosis D. Excessive supplements are the main cause for this condition. In addition, some heart medications, prolonged antacid therapy, and oestrogen therapy also can lead to this condition.
- A person requires about 600 IU per day and if a person gets natural sun exposure for about 15 minutes, that is sufficient for the body to make this amount of vitamin D. The issue is when there is too less of sun or too much of sun protection, when the body is not able to make this on its own and requires supplements.
- Increased vitamin D leads to increased amount of calcium in the system, known as hypercalcemia, which can lead to serious effects on multiple organs including bones, kidneys, heart, and other tissues and organs.
- Taking some amount of supplements on a regular basis does not lead to this condition. Having heart disease, kidney disease, or being on diuretics like thiazide increases the risk of developing hypervitaminosis D.
- It is advisable to periodically monitor the levels of vitamin D in a person who is on supplements, especially if these conditions are also present.
- If it is in the levels beyond the required amounts, reducing the dose of the supplements or even temporarily stopping it should be considered.
- Adhering to a diet which is naturally rich in vitamin D is also a good alternative. Cod liver oil, cheese, fatty fishes like tuna and salmon, mushrooms, and fortified milk and yoghurt are good sources. There are also juices and other drinks available which are fortified with vitamin D.
- Some of the most common general symptoms of vitamin D include weight loss, extreme fatigue, poor appetite, excessive thirst and urination, dehydration, constipation. Specific symptoms indicative of excess vitamin D include muscle weakness, high blood pressure, heart rhythm disorders.
- In the long-term, it can also produce complications like kidney stones/damage/failure, excessive bone loss, calcification of arteries and other soft tissues
- Heart rhythm disorders is another major problem that can be caused by taking increased amounts of vitamin D.
- Vitamin D is naturally available, and getting 15 minutes of sun, especially in the morning, is one of the best ways to get your daily dose. It also has a mood-elevating effect, so soak up the sun. If you wish to discuss about any specific problem, you can consult a dietitian-nutritionist.